Direct-acting oral anticoagulants (DOACs), including apixaban, rivaroxaban, edoxaban, and dabigatran, are widely used for various indications and considered first-line therapy for prevention of acute ischemic stroke in patients with nonvalvular atrial fibrillation . The management of acute ischemic stroke in patients on DOACs presents a difficult clinical scenario in the emergency department due to concern for increased risk of hemorrhage. IV thrombolytics (e.g., alteplase, tenecteplase), a mainstay in acute ischemic stroke management, are not recommended in current guidelines for patients whose last DOAC dose was within the last 48 hours [2, 3]. Therefore, patients with an acute ischemic stroke who are compliant with their DOACs are often excluded from guideline recommended therapy. Additionally, as covered in a previous ALiEM post, it is not recommended to reverse anticoagulation status in order to administer a thrombolytic.
The use of IV thrombolytics in patients on DOACs was evaluated by Kam et al in a 2022 study published in JAMA . This retrospective analysis included 163,038 patients from the AHA/ASA Get With The Guidelines-Stroke registry with acute ischemic stroke who received IV alteplase within 4.5 hours of symptom onset. Of the total number of patients, only 2207 had documented use of a DOAC within the last 7 days, with 25 of these patients reporting DOAC use within 48 hours. Patients on warfarin or other anticoagulants were excluded. The primary outcome was symptomatic intracranial hemorrhage (ICH) within 36 hours of IV alteplase administration. After adjusting for clinical factors, the rate of symptomatic ICH was not significantly different between patients taking DOACs and those not on anticoagulation (3.7% vs. 3.2%, adjusted OR 0.88, 95% CI 0.70 to 1.10). However, when stratified based on time from last DOAC dose, patients who took their DOAC 0-48 hours prior had an 8% rate of symptomatic ICH compared to 3.2% among those not on DOACs. Furthermore, the rate of any alteplase complication was 12% vs. 6% in those taking DOACs within 48 hours vs. no DOAC.
- The population at highest risk for bleeding is patients who took a DOAC within the last 48 hours, and this study only included 25 such patients.
- A similar study tried to answer the same question for warfarin patients with an INR between 1.5-1.7. They also failed to include enough patients to make any definitive conclusions. 
- Timing from the last DOAC dose was given as a range, with the majority of patients reporting use sometime within the last 7 days. It has been established in current AHA/ASA guidelines that receipt of DOACs past 48 hours prior is considered safe for thrombolytic administration, and if the included institutions were following current recommendations, thrombolytics were likely administered mostly to patients outside the 48-hour window.
- Large potential for selection bias, since it was reported that almost 23,000 patients on DOACs from the original registry (who were otherwise eligible) did not receive thrombolytics.
- Not clear how patients were determined to be on DOACs or if the authors were able to confirm this in unresponsive/intubated/deceased patients retrospectively. This could have resulted in DOAC patients being included in the non-DOAC group, which could have falsely evened-out the bleeding rates.
- The management of acute ischemic stroke in patients receiving prior anticoagulation presents a challenging clinical scenario.
- Studies to date fail to include enough patients to evaluate the true risk of bleeding.
- This study supports the current guideline recommendation to avoid alteplase in patients receiving a DOAC within 0-48 hours due to the increased risk of intracranial hemorrhage.
Want to learn more about EM Pharmacology?
- January CT, Wann LS, Calkins H, et al. 2019 AHA/ACC/HRS focused update of the 2014 AHA/ACC/HRS guideline for the management of patients with atrial fibrillation. Published correction appears in Circulation. 2019;140(6):e285. Circulation. 2019;140(2):e125-e151. doi: 10.1161/CIR.0000000000000665. PMID: 30686041.
- Powers WJ, Rabinstein AA, Ackerson T, et al. Guidelines for the early management of patients with acute ischemic stroke: 2019 update to the 2018 guidelines for the early management of acute ischemic stroke: a guideline for healthcare professionals from the American Heart Association/American Stroke Association. Stroke. 2019;50(12):e344-e418. doi: 10.1161/STR.0000000000000211. PMID: 31662037.
- Berge E, Whiteley W, Audebert H, et al. European Stroke Organisation (ESO) guidelines on intravenous thrombolysis for acute ischaemic stroke. Eur Stroke J. 2021;6(1):I-LXII. doi: 10.1177/2396987321989865. PMID: 33817340.
- Kam W, Holmes DN, Hernandez AF, et al. Association of Recent Use of Non-Vitamin K Antagonist Oral Anticoagulants With Intracranial Hemorrhage Among Patients With Acute Ischemic Stroke Treated With Alteplase. JAMA. 2022;327(8):760-771. doi:10.1001/jama.2022.0948. doi: 10.1001/jama.2022.0948. PMID: 35143601.
- Xian Y, Liang L, Smith EE, et al. Risks of intracranial hemorrhage among patients with acute ischemic stroke receiving warfarin and treated with intravenous tissue plasminogen activator. JAMA. 2012;307(24):2600-2608. doi:10.1001/jama.2012.6756. doi: 10.1001/jama.2012.6756. PMID: 22735429.
Jessica Mason, PharmD
PGY-2 Emergency Medicine Pharmacy Resident
Massachusetts General Hospital
Bupropion ingestions are one of the scarier poisonings due to a relatively narrow therapeutic index and the numerous adverse effects that may occur. Medical toxicologist Dr. Dan Rusyniak details his hatred of this drug in overdose in a Tox & Hound blog post aptly-titled Illbutrin. When bupropion was first approved in the 1980s, the max dose was 600 mg/day . However, reports of seizures, particularly in patients with bulimia, caused its temporary removal from the market . It was reintroduced a few years later with a max dose of 450 mg/day . Common signs and symptoms noted in overdose include seizures, agitation, sinus tachycardia, and QRS/QTc prolongation. Seizures occur in up to 40% of overdose cases, are often refractory to initial therapy, and can happen as long as 24 hours after an overdose with extended release formulations [4, 5].
A study of 256 patients from the Toxicology Investigators Consortium (ToxIC) Registry identified three factors associated with seizure development after bupropion overdose [6, 7].
- QTc prolongation > 500 msec (OR = 3.4, 95% CI: 1.3-8.8)
- Tachycardia (heart rate > 140) (OR = 1.9, 95% CI: 1-3.6)
- Age 13–18 years (OR = 2.4, 95% CI: 1.3-4.3)
Agitation and tremors are more common in patients who develop seizures with bupropion compared to those who do not . Additionally, presence of tachycardia (heart rate >100 bpm) has a sensitivity of 91% and a negative predictive value of 93% for development of seizures .
- Seizures are common following bupropion overdose and patients who seize are generally tachycardic.
- Patients should be observed at least 24 hours after a extended release bupropion overdose, as seizures can be significantly delayed.
Want to learn more about EM Pharmacology?
- Davidson J. Seizures and bupropion: a review. J Clin Psychiatry. 1989;50(7):256-261. PMID: 2500425.
- Horne RL, Ferguson JM, Pope HG, et al. Treatment of bulimia with bupropion: a multicenter controlled trial. J Clin Psychiatry. 1988;49(7):262-266. PMID: 3134343.
- Huecker MR, Smiley A, Saadabadi A. Bupropion. In: StatPearls. StatPearls Publishing; 2021. Available from: https://www.ncbi.nlm.nih.gov/books/NBK470212/.
- Starr P, Klein-Schwartz W, Spiller H, Kern P, Ekleberry SE, Kunkel S. Incidence and onset of delayed seizures after overdoses of extended-release bupropion. Am J Emerg Med. 2009;27(8):911-915. doi: 10.1016/j.ajem.2008.07.004. PMID: 19857406.
- Al-Abri SA, Orengo JP, Hayashi S, Thoren KL, Benowitz NL, Olson KR. Delayed bupropion cardiotoxicity associated with elevated serum concentrations of bupropion but not hydroxybupropion. Clin Toxicol (Phila). 2013;51(10):1230-1234. doi: 10.3109/15563650.2013.849349. PMID: 24131328.
- Wax PM, Kleinschmidt KC, Brent J, ACMT ToxIC Case Registry Investigators. The toxicology investigators consortium (Toxic) registry. J Med Toxicol. 2011;7(4):259-265. doi: 10.1007/s13181-011-0177-z. PMID: 21956161.
- Rianprakaisang TN, Prather CT, Lin AL, Murray BP, Hendrickson RG, Toxicology Investigators Consortium (ToxIC). Factors associated with seizure development after bupropion overdose: a review of the toxicology investigators consortium. Clin Toxicol (Phila). Published online April 21, 2021:1-5. doi: 10.1080/15563650.2021.1913180. PMID: 33878992.